Alert archive / Washington / Gale Watches in 2016

Gale Watch 49, NWS Seattle, WA

September 25, 2016

NWS Seattle, WA issued this gale watch at Sep 25, 2016, 2:58 PM PDT. It took effect at Sep 26, 2016, 6:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 25, 2016, 2:58 PM PDT (21:58 UTC)
In effect from
Sep 26, 2016, 6:00 PM PDT
Expired
Sep 26, 2016, 9:30 AM PDT
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

554 
WHUS76 KSEW 252158
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
258 PM PDT SUN SEP 25 2016

PZZ131-132-261000-
/O.NEW.KSEW.GL.A.0049.160927T0100Z-160927T1300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
258 PM PDT SUN SEP 25 2016

...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE MONDAY
NIGHT FOR THE CENTRAL AND EASTERN U.S. STRAIT OF JUAN DE FUCA...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH LATE MONDAY NIGHT. 

* WAVES...BUILDING TO 4 TO 6 FEET MONDAY NIGHT.

* WIND...RISING FROM THE WEST AT 25 TO 35 KNOTS MONDAY NIGHT.

* TIMING...IT APPEARED THAT WIND SPEEDS WILL REACH GALE FORCE
  AFTER 9 PM PDT MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING
THEIR PLANS.

&&

$$

WWW.WEATHER.GOV
2 follow-up statements
483 
WHUS76 KSEW 260953
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
253 AM PDT MON SEP 26 2016

PZZ131-132-261800-
/O.NEW.KSEW.SC.Y.0237.160926T1900Z-160927T0100Z/
/O.CON.KSEW.GL.A.0049.160927T0100Z-160927T1300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
253 AM PDT MON SEP 26 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM PDT THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM PDT THIS
EVENING. 

* WINDS...LIGHT WINDS WILL BECOME WESTERLY THIS AFTERNOON AND
  INCREASE...POSSIBLY TO GALE FORCE TONIGHT.

* WAVES/SEAS...WIND WAVES WILL BUILD TO 2 TO 4 FEET IN THE
  AFTERNOON AND POSSIBLY AS HIGH AS 6 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING
THEIR PLANS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
412 
WHUS76 KSEW 261630
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PDT MON SEP 26 2016

PZZ131-132-270030-
/O.EXT.KSEW.SC.Y.0237.160926T1900Z-160927T1300Z/
/O.CAN.KSEW.GL.A.0049.160927T0100Z-160927T1300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
930 AM PDT MON SEP 26 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PDT TUESDAY...
...GALE WATCH IS CANCELLED...

* WINDS...WESTERLY WINDS WILL INCEASE TO 15 TO 25 KNOTS LATE THIS
  AFTERNOON...RISING TO 20 TO 30 KNOTS TONIGHT. WIND WAVES 2 TO 5
  FEET.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-270030-
/O.EXB.KSEW.SC.Y.0237.160927T0100Z-160927T0900Z/
ADMIRALTY INLET-
930 AM PDT MON SEP 26 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 AM
PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 2 AM PDT
TUESDAY. 

* WIND AND WAVES...LIGHT WINDS WILL BECOME NORTHWESTERLY 15 TO 25
  KNOTS THIS EVENING...THEN EASE LATE TONIGHT. WIND WAVES 2 TO 4
  FEET...SUBSIDING LATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Sep 25, 9:27 AM PDT, 5 hours 31 minutes earlier.

Area forecast discussion, Sep 25, 9:27 AM PDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
927 AM PDT SUN SEP 25 2016

.SYNOPSIS...A weak warm front offshore will lift northeast into
British Columbia today. Clouds will erode from the south midday
with rain chances over far northern portions of Western Washington
coming to an end. A strong upper ridge will give warm weather to
the area through Monday. A cold front will move through the area Monday
night. Generally dry weather is expected Tuesday through Thursday.
An upper trough will bring a chance of showers Friday and Saturday.

&&

.SHORT TERM...A weakening warm front extends east from a low near
49N 140W into the offshore waters this morning. A somewhat thin
higher stratus layer around 4000-5000 feet continues to stream
into Western Washington this morning but light rain has all but
disappeared from regional observations and radar images. Short
term models quickly erode the cloud deck during the midday to
early afternoon hours as the warm front lifts northeast and
weakens further and as strong 500 mb ridging builds northward into
Western Washington.

The air mass across Western Washington will be rather warm
through Monday with most areas seeing highs well into the 70s and
lows tonight holding in the 50s. Some locations in the urban
Seattle area may remain around 60 tonight. Nocturnal cooling in
this warm and somewhat muggy air mass will allow areas of fog and
low stratus to form tonight, especially in the more fog-prone
river valleys and south interior zones. Fog and stratus will
quickly burn off Monday. Temperatures will rise well into the 70s
to around 80 Monday, the warmest day of this warm spell, as
temperatures at 850 mb continue to appear to top out around 16.5C
Monday afternoon. The latest 12Z NAM12 temperature guidance for
SeaTac airport is 80 degrees -which would break the old record of
78 degrees.

The cold front now seen dropping southwest from the low near 49N
140W into the east-central Pacific will move through western
Washington Monday night. A rather strong prefrontal marine push
can be expected to develop around sunset Monday and be followed by
the front itself late Monday night. The front will be weakening as
it moves through, but there will be a small threat of showers with
the front and with a weak convergence zone Tuesday morning.

Current forecasts are in good shape. No morning update is required
today. Albrecht

.LONG TERM...From the previous long term forecast: Extended
models in good agreement during the first part of the extended
with an upper level trough digging offshore on Wednesday and
Thursday. Run to run consistency not very good with the models yo-
yoing around on when the trough will be close enough to introduce
some precipitation into the forecast. 00z runs...like they did
yesterday...have backed off on the timing pushing the initial
precipitation back into Friday. Current forecast has chance pops
in the forecast for Thursday night. With the lack of consistency
will keep the chance pops in the forecast for Thursday night at
this point. Models in pretty good agreement that when the trough
moves into the area later Friday into Saturday the air mass will
be one of the cooler ones to move into the area in awhile with the
snow levels lowering down to near 5000 feet. Paradise on Mount
Rainier...and maybe the higher mountain passes like the North
Cascades could see a little snow next weekend. Felton

&&

.AVIATION...An upper level ridge of high pres will prevail over
the region today for WNW flow aloft. The low level flow will be
nearly flat. MVFR CIGs over the coast should scatter out by 2100
UTC.

KSEA...VFR. Winds will become northerly 7-10 knots this afternoon.

&&

.MARINE...A surface high over western WA will keep the flow
nearly flat today. Expect light northerly flow to develop tonight
before turning onshore or westerly on Monday. The onshore flow
will strengthen Monday night in response to the passage of a cold
front. This will lead to the potential for gale force westerlies
over parts of the Strait of Juan de Fuca. The onshore pressure
gradient will weaken some on Tuesday.

&&

.SEW Watches/Warnings/Advisories...
WA...None.
PZ...None.
&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

Nearby

Gale Watches in Washington, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.